I’m going to give my story and I’m hoping some of you can offer advice on what I should do.
I’m 21 and I’ve been dealing with these effects for a little over two years now. I came upon this site after taking Propecia for the second time, in August of 2007. I immediately stopped taking it after a day or two shy of a week.
My story began in September or October of 2005 when I first noticed I was beginning to have hair loss, and so unwilling to accept that the medical industry had no solution for MPB, I accepted finasteride treatment under doctor supervision. As far as many, even my doctor knew, I had nothing to lose and might as well at least try it. My doctor reassured me that it was safe and there was really no risk in taking it as it would/could not really cause permanent side-effects, and that the very small percentage of men who did experience some side-effects from it were back to normal in a few months.
Much to my surprise, after a bit more than one week, I was devastated by the side effects and horrified that I couldn’t feel my member. The sensations were very reduced and I felt like it was disconnected and numb. I knew it was the Propecia/finasteride I was taking, and stopped my dosage. I told my doctor about this and he figured it would be alright and that I would return to normal soon thereafter, and I did recover, but it took a little over one month and I wasn’t really the same. I felt more stress and became a bit depressed, while my erections were not as strong as they naturally used to be, they at least came back 75 - 80%. Still, I probably couldn’t have been very sexually active because of the side effects.
Fast forward a year, and I’d still hardly grown out of my depressed state, and my sexual dysfunction was still pretty apparent despite having not taken Propecia for over a year. Brain fog stuck with me. I really didn’t think that Propecia was the cause of it all, and instead felt that maybe I had over-reacted to the symptoms myself. An important part of what I was told about the drug was that experiencing some side effects could happen but to still keep taking it, because it would soon go away and I’d return to normal, allowing my body to get used to the medication. I figured I had not allowed myself to do that and asked, in retrospect - foolishly, to try Propecia a second time later in 2007, expecting I would find that my side-effects were just the bumps on the road to taking the drug successfully.
However, a week into taking Propecia I had similar side-effects as the first time, but pretty heightened. I had no sexual interest or capacity at all and my penis shrunk. Also, the brain fog that I’d felt ever since taking Propecia the first time was increased a bit, and I felt incapable of dealing with any sort of stress. While on the drug, I found this website somehow, and was shocked enough to stop taking Propecia for a second time, feeling it to be a toxic thing I needed to stop.
I’ve been off Propecia for six months now, and I hardly have erections and am not very easily stimulated sexually. I’ve gained some weight and have a slightly bloated stomach, and I find fundamental thought processes a bit hard. I’ve also noticed that I feel like I have muscle atrophy.
Now, here comes the “fun” part… Now that I knew that Propecia and its side-effects were more than what the drug company told people and that quite a few users were feeling this way, I had to tell my Doctor about my additional side effects. When I did so, he was (and is) very understanding and interested, but checked me out and said I seemed alright, and needed to go to a Urologist to have my sexual dysfunction examined. He did do a simple blood test checking my testosterone and said it came back normal. So, last week I had my appointment with the Urologist and told him that my penis had shrunken and my libido diminished, and so he has taken my blood to check on hormones, my urine, and also physically examined me, only to say that my genitalia seemed alright and normal. That was the most problematic part of it all because I know it is not, and I was upset when he said otherwise.
Anyways, I’m waiting for my results for the tests he ran and I don’t know where to go from there, because my genitalia is one of the biggest problems here as its shrunken and doesn’t seem to work. This affects me in a big way psychologically because I can hardly get any enjoyment out of life if I don’t really feel anything down there, and my body suffers.
When I get my results from the Urologist, what do you all suggest I do from there? I’ve heard talk of “dopplers” or something like that? I’m at a loss and don’t know how I should proceed, so I could definitely use advice.
Thanks in advance and sorry my story was so long
How did you find this forum?
By searching for info about Propecia’s side effects upon taking it a second time.
What is your current age, height, weight?
21, 5’ 8’’, 147 lbs.
Do you excercise regularly? If so, what type of excercise?
I don’t daily, but I will do basic exercises and work with a 25 lb. dumbell at least 3 times a week.
What type of diet do you eat (vegetarian, meat eater, raw, fast-food/organic healthy)?
I usually have meat at least once per day.
Why did you take Finasteride (hair loss, BPH, other)?
For how long did you take Finasteride (weeks/months/years)?
both times it was just under one week.
How old were you when you started Finasteride?
How old were you when you quit?
19 the first time, 20 the second time.
How did you quit (cold turkey or taper off)?
What type of Finasteride did you use – Propecia, Proscar, Fincar or other generic?
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
How long into your use of Finasteride did you notice the onset of side effects?
It was about one or two days into the treatment.
What side effects did you experience while on the drug that have yet to resolve since discontinuation?
Chronic fatigue/weakness, ED, Penile shrinkage, brain fog, muscle wastage.
Put an X beside all that apply:
[x] Loss of Libido / Sex Drive
[x] Erectile Dysfunction
[ ] Complete Impotence
[ ] Loss of Morning Erections
[x] Loss of Spontaneous Erections
[x] Loss of Nocturnal Erections
[ ] Watery Ejaculate
[ ] Reduced Ejaculate
[ ] Inability to Ejaculate / Orgasm
[ ] Reduced Sperm Count / Motility
[x] Emotional Blunting / Emotionally Flat
[x] Difficulty Focusing / Concentrating
[x] Memory Loss / Forgetfullness
[x] Stumbling over Words / Losing Train of Thought
[ ] Slurring of Speech
[x] Lack of Motivation / Feeling Passive / Complacency
[ ] Extreme Anxiety / Panic Attacks
[x] Depression / Melancholy
[x] Penile Tissue Changes (narrowing, shrinkage, wrinkled)
[ ] Penis curvature / rotation on axis
[x] Testicular Pain
[x] Testicular Shrinkage / Loss of Fullness
[x] Genital numbness / sensitivity decrease
[x] Weight Gain
[ ] Gynecomastia (male breasts)
[x] Muscle Wastage
[x] Muscle Weakness
[x] Joint Pain
[x] Dry / Dark Circles under eyes
[ ] Prostate pain
[x] Persistent Fatigue / Exhaustion
**[x] Stomach Pains / Digestion Problems
[x] Constipation / “Poo Pellets”
[x] Vision - Acuity Decrease / Blurriness
[ ] Increased hair loss
[x] Frequent urination
[ ] Lowered body temperature
[ ] Other (please explain)
(** only selected due to bloated stomach)
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
If you have pre or post-Finasteride bloodtests, what hormonal changes have you encountered since discontinuing the drug (pls post your test results in the “Blood Tests” section and link to them in your post)?
Low testosterone levels.
Anything not listed in the above questions you’d like to share about your experience with Finasteride?
Propecia should be noted to produce dissociative characteristics. This drug has induced difficulty in my ability to present myself correctly. I don’t know why doctors have no knowledge or interest in this life-damaging nightmare, but the reason for these permanent effects must be found.